Drug-induced tremor is involuntary shaking due to the use of medication. Involuntary means you shake without trying to do so. The shaking occurs when you move or try to hold your arms, hands, or head in a certain position. It is not associated with other symptoms.
Tremor – drug-induced
Causes, incidence, and risk factors
Drug-induced tremor is a simple nervous system and muscle response to certain medications. Drugs that can cause tremor include the following:
- Cancer medicines such as thalidomide and cytarabine
- Seizure medicines such as valproic acid (Depakote), and sodium valproate (Depakene)
- Asthma medicines such as theophylline and albuterol
- Immunosuppressants such as cyclosporine
- Mood stabilizers such as lithium carbonate
Stimulantssuch as caffeineand amphetamines
Selective serotonin reuptake inhibitors
Heart medicines such as amiodarone, procainamide, and others
Certain antivirals such as acyclovir and vidarabine
Certain high blood pressure drugs
Epinephrine and norepinephrine
Weight loss medication (tiratricol)
Too much thryoid medication (levothyroxine)
Tetrabenazine, a medicine to treat excessive movement disorder
The tremor may affect the hands, arms, head, or eyelids. It rarely affects the lower body and may not affect both sides of the body equally.
The shaking is usually fast, at about 4 to 12 movements per second.
The tremor may be:
- Episodic (occurring in bursts, sometimes about an hour after taking the medication)
- Intermittent (comes and goes with activity, but not always)
- Sporadic (only happens on occasion)
The tremor can:
- Occur either with movement or at rest
- Disappear during sleep
- Get worse with voluntary movement and emotional stress
Other symptoms may include:
Shaking or quivering sound to your voice
Signs and tests
Your doctor or nurse can make the diagnosis by performing a physical exam and asking questions about your medical and personal history, especially your medication use.
A physical exam will show shaking with movement. There are usually no problems with coordination or mental function.
Other tests are usually not needed. However, further tests may be done to rule out other reasons for the tremor. A tremor that occurs when the muscles are relaxed or that affects the legs or coordination may be a sign of another condition, such as Parkinson’s disease. The speed of the tremor can be an important way to determine its cause.
Other causes of tremors may include:
Too much caffeine
Blood tests and imaging studies (such as a CT scan of the head, brain
Drug-induced tremor will usually go away when you stop taking the medicine that is causing the shaking.
You may not need treatment or changes in medications if the tremor is mild and does not interfere with your daily activity.
If the benefit of the medicine is greater than the problems caused by the tremor, you may try different doses or types of medicines. Different doses or similar medications may not cause the tremor.
In rare cases, a drug such as propanalol may be added to help control the tremor.
Never stop taking any medicine without first talking to your health care provider.
Severe tremor can interfere with daily activities, especially fine motor skills such as writing, and other activities such as eating or drinking.
Calling your health care provider
Call your health care provider if you are taking a medication and a tremor develops that interferes with your activity or is accompanied by other symptoms.
Always tell your doctor about the medicines you take. Take over-the-counter drugs with caution, especially those that contain stimulants or a medicine called theophylline.
Caffeine can cause tremor and make tremor caused by other medications worse. Avoid caffeinated drinks such as coffee, tea, and soda. Also avoid other stimulants if you have tremor.